Hello...my wife is a migraine sufferer who is currently taking Zomig(zolmitriptan)5mg tab for her migraines. I was recently told of magnesium helping in the prophylaxis therapy of migraines. She was prescribed Inderal(propanalol)80mg QDAY to help reduce the frequency of her attacks. Our IM doc is a close, personal friend who I trust dearly but did not know about magnesium helping with migraines. I am a medical professional myself but I am not, nor is my wife, into taking a "bunch of pills". So I would appreciate any comments or professioanl input possibly from any neuro docs who may have some insight into this. If any one is taking mag to help with their migraines, I would love to hear from you as well. Thank you all so much for your input.
In a small number of research studies, low levels of magnesium were found in patients with acute migraines. Magnesium is associated with different kinds of receptors in the brain including those associated with both epilepsy and pain. But the significance of the low levels during migraines is not well known. There is some evidence that an IV infusion of magnesium can help patients with an acute attack. This is one of the therapies we offer here at the headache center and it has helped some of our patients. Also, one study showed that oral magnesium supplements may help in reducing the frequency of migraines. Some physicians feel that because it's relatively cheap with little or no side effect, patients could try the daily oral magnesium that you can get over the counter for a while to see if it helps. And if you have an acute migraine, you could try the IV magnesium. Hope that helps.
Hi there, I just wanted to let you know that I've been a chronic sufferer of migraines and what I've found that has helped me is vitamin B2(Riboflavin) 400 mg's daily. It takes about 3-4 months to get into the body but if you can wait it out this long to see if it works it may be worth it. It took nearly 4 months before I suddenly noticed that my headaches were not occurring as much. I've cut my Imitrex intake for which I use to take injectables and 100 mg tablets in half. The frequency and severity have been cut in half also. I use to suffer anywhere from 1-3 migraines per week and now I suffer about 1 every other week. There's no known toxicity to it that I've researched, I only have bright yellow urine. Give it a try, this may work for you too. Good luck!
If you get this message, I was wondering if you experience other neurological symptoms with your migraine episodes, ie. tingling, numbness, weakness. I too have migrainous problems and am willing to try almost anything to get rid of them. Thanks.
Found your question interesting as I have been suffering from a chronic pain condition for a long time now, and an anesthesiologist who also performs acupuncture on me recommended I take magnesium as well. He said that recent studies show a correlation between pain and low magnesium. So of course I researched it on the web and found this to be true. I am now taking 1200 mg per day. He said I should know in 2 weeks or so if it is going to help or not. Not sure if this timeframe would be the same for migraines or not. I wish all my fellow sufferers well! Please anyone who has success with this post here.
Hi Croz, I get no other symptoms other than the regular throbbing excruciating pain in the head with associated nausea and light and sound sensitivity. I really didn't even think that B2 would help but I was at my wits end with the numerous amount of pain med's and Imitrex I was taking (Imitrex is very very expensive!)I recommended it to a few other people who suffered with migraines and they too have had success with it. A lot of them experience a decrease in severity and duration. As I mentioned I've experienced a decrease in the severity and frequency. Give it a shot, it's not expensive but you have to be willing to wait at least 3 months and not miss a day. I originally read about it in a health digest magazine and I've just about tried everything before. Hope it works for you too. Good Luck!
Hello to all and thanks for the comments...it's actually my wife who is the unfortunate sufferer. We are holding off on getting the Inderal(propanolol) RX filled because we are going to try this with the magnesium. As for my wifes symptoms, she just gets the throbbing and photosensitivity(light). It really knocks her down for a while until the Zomig(zolmotriptan)kicks in, which can take a while. But when it works, it does the job it's supposed to. I just want her not to have them at all. I'm all for treating the PROBLEM not the SYMPTOMS. So if I can prevent her from having them at all, that's what I want to do. So I will try the magnesium and see what happens. I'll keep the forum posted. Again, thanks for all the comments.
I am very interested in hearing that magnesium may help migraines, something I suffer from a great deal.
I was wondering if someone could help me with something I'm worried about. I take zomig for migraines and recently(for three days now) my thumb has been numb, I know this sounds crazy but do you think their is any correlation? Or what do you thing is wrong?? I'm 40 yrs. old
Actually I discovered magnesium as a migraine preventative accidently, after having increased my intake of my Calcium and Magnesium supplement to help in my weight control. I had been having migraines for over 25 years, they would occur approx. 3-5 days every month. Many were disabling and I was put on a narcotic pain reliever. Many times this pain reliever failed, unless taken at just the right moment to catch the headache at an early stage. During the last three months I have been headache free and wondered why. I read an article in our city newspaper about the relationship between low magnesium intake and migraine occurance. It dawned on me that this just might be the answer to why I have felt so good for the first time in years for such a lengthy span of time. I had filled my narcotic medication back in May/2002 and have not felt the need to take even one of them. WOW! I do take a B Complex Vitamin that contains Riboflavin as well, but not in high doses. All I know is I am spreading the news to everyone and to my friends and family as migraines can rob people of so much not to mention how much pain they cause. Maybe this is coming to the forum a bit too late but better late than never!!
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.